Montana, 2007Hail and Damaging Winds in Montana, July 23, 2007
July 23, 2007 · NWS TFX · 6 events in 4 counties and zones
Severe thunderstorms developed over a portion of North Central Montana during the late afternoon of the 23rd. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over a portion of North Central Montana during the late afternoon of the 23rd. Hail the size of quarters and wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 23, 1:55 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 23, 1:55 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT MON JUL 23 2007
UPDATED FIRE WEATHER SECTION ONLY
.DISCUSSION...
TONIGHT...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO
AFFECT THE FORECAST AREA. A WEAK UPPER LEVEL TROUGH EMBEDDED
WITHIN THE FLOW ALOFT WILL MOVE OVER THE FORECAST AREA
TONIGHT...WITH THUNDERSTORM ACTIVITY BEGINNING THIS EVENING OVER
THE SOUTHWEST MOUNTAINS...LATER SPREADING TO THE NORTH CENTRAL
PLAINS. THUNDERSTORMS OVER THE SOUTHWEST MOUNTAINS ARE ANTICIPATED
TO BE MOSTLY DRY...WITH SOME LIGHTNING AND LITTLE PRECIPITATION.
TUESDAY THROUGH WEDNESDAY...A STRONG PACIFIC STORM SYSTEM WILL
IMPINGE UPON THE UPPER LEVEL RIDGE TUESDAY...WITH A STRONG
BAROCLINIC ZONE EXTENDING FROM SOUTHWEST TO NORTH CENTRAL MONTANA.
PRECIPITABLE WATER WILL BE ON THE INCREASE DURING THIS TIME AS
WELL...WITH THUNDERSTORMS CAPABLE OF PRODUCE SOME RAIN RATHER THAN
ONLY DRY LIGHTNING. THE AVAILABLE MODEL GUIDANCE APPEARS TO
DISAGREE SIGNIFICANTLY WITH RESPECT TO THE CONCENTRATION OF THE
SYNOPTIC FORCING AND PRECIPITATION AMOUNTS. FORECAST PRECIPITATION
AMOUNTS HAVE BEEN KEPT FAIRLY CONSERVATIVE DURING THIS TIME DUE TO
MODEL DISAGREEMENT. THIS STORM SYSTEM IS LIKELY TO DECREASE
TEMPERATURES BY NEARLY 20 DEGREES IN SOME LOCATIONS AFTER THE
PASSAGE OF A SURFACE COLD FRONT BETWEEN TUESDAY AFTERNOON AND
EARLY WEDNESDAY. ZUMPFE
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER RIDGE THAT WAS
FLATTENED BY WEDNESDAYS SHORTWAVE WILL INTENSIFY ON THURSDAY AND
CONTINUE QUITE STRONG INTO THE FIRST PART OF THE WEEKEND. HAVE
RAISED A FEW HIGH TEMPERATURES OVER SW MT ON THURSDAY. UPPER HIGH
CENTERED OVER THE DESERT SOUTHWEST WILL DRAW MID-LEVEL MONSOONAL
MOISTURE INTO THE STATE FOR ISOLATED AFTERNOON AND EVENING MAINLY
MOUNTAIN THUNDERSTORMS. BLANK/BRITTON
SATURDAY THROUGH MONDAY...MODELS CONTINUE WITH THE UPPER LEVEL RIDGE
OVER THE WESTERN U.S. THUS...WILL GO WITH PERSISTENCE WITH CONTINUED
HOT AND MOSTLY DRY WEATHER...EXCEPT FOR ISOLATED AFTERNOON THROUGH
EARLY NIGHTTIME THUNDERSTORMS...MAINLY CONFINED TO THE SOUTHWEST AND
THE MOUNTAINS WILLIAMSON DC
&&
.AVIATION...
UPDATED 1830Z.
IN GENERAL EXPECT VFR CONDITIONS. THUNDERSTORMS WILL BE MOVING
NORTHEAST THROUGH THE FORECAST AREA LATER THIS AFTERNOON AND
EVENING. THERE COULD BE LOCAL MVFR/IFR CONDITIONS IN THE
THUNDERSTORMS MAINLY EAST OF KHLN-KGTF-KHVR LINE. EXPECT THE
THUNDERSTORMS TO END BY MIDNIGHT. COULD SEE A BAND OF SHOWERS OR
THUNDERSTORMS DEVELOP ALONG THE EAST SLOPES OF THE ROCKY MOUNTAINS
TUESDAY MORNING. CONFIDENCE IN WIND DIRECTION FORECASTS IS LOW BUT
AT LEAST SPEEDS SHOULD GENERALLY BE LESS THAN 10 KNOTS. DO FEEL
PRETTY CONFIDENT OF WEST TO NORTHWEST WINDS OF 10 TO 15 KNOTS OVER
THE NORTH TUESDAY MORNING. BLANK
&&
.FIRE WEATHER...
UPDATED 2055Z.
HAVE CANCELLED FIRE WEATHER WATCH FOR THIS EVENING AS CONDITIONS
WILL BE MARGINAL FOR RED FLAG WITH A MIX OF WET AND DRY
THUNDERSTORMS EXPECTED. WILL SEE AN INCREASE IN THUNDERSTORM
ACTIVITY AND A WIND SHIFT TUESDAY AS A COLD FRONT MOVES THROUGH THE
AREA. AT THIS POINT DO NOT ANTICIPATE A NEED FOR FIRE WEATHER
HIGHLIGHTS AS MOST THUNDERSTORMS SHOULD BE WET BUT WILL CONTINUE TO
CLOSELY MONITOR THE SITUATION. THOMSON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 67 93 59 90 / 30 30 30 20
CTB 67 91 54 86 / 20 20 10 10
HLN 67 93 63 92 / 20 30 40 20
BZN 57 92 58 89 / 20 30 50 40
WEY 48 83 44 79 / 20 50 50 50
DLN 59 87 55 86 / 20 40 50 30
HVR 67 95 62 89 / 30 20 30 20
LWT 63 90 59 84 / 30 30 40 30
&&
SHORT TERM...ZUMPFE
LONG TERM...BLANK/BRITTON/WILLIAMSON DC
AVIATION...BLANK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 2:00 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT MON JUL 23 2007
MTZ008>015-044>055-241045-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
300 PM MDT MON JUL 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE TODAY. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS
WILL HAVE GUSTY WINDS ASSOCIATED WITH THEM...WHICH MAY CAUSE SOME
FIRE WEATHER CONCERNS IN THE EVENING. HOWEVER WIDESPREAD RED FLAG
CONDITIONS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
INCREASING WINDS AND MOISTURE COMBINED WITH VERY WARM TEMPERATURES
TUESDAY WILL CONTINUE FIRE WEATHER CONCERNS. THUNDERSTORMS WILL
RETURN TO MOST OF THE AREA TUESDAY AFTERNOON AND EVENING. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Judith Basin
- When
- July 23, 3:10 PM MST
- Where
- Judith Basin County, 3 mi NE of Stanford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.181, -110.185
A severe thunderstorm produced a wind gust to 60 mph at Stanford 3NE. The storm also dropped pea sized hail as well as 1.5 inches of rain. Extensive crop damage was reported.
Hail, Chouteau
- When
- July 23, 3:15 PM MST
- Where
- Chouteau County, 7 mi NE of Highwood
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.652, -110.694
A severe thunderstorm dropped 1 inch diameter hail at Highwodd 7NE.
Thunderstorm Wind, Hill
- When
- July 23, 4:30 PM MST
- Where
- Hill County, 15 mi S of Inverness
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.353, -110.680
A severe thunderstorm produced a wind gust to 70 mph at Inverness 15S.
Thunderstorm Wind, Chouteau
- When
- July 23, 4:30 PM MST
- Where
- Chouteau County, 25 mi NW of Ft Benton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.076, -111.052
A severe thunderstorm produced a wind gust to 60 mph at Fort Benton 25NW.
Thunderstorm Wind, Hill
- When
- July 23, 6:15 PM MST
- Where
- Hill County, 23 mi N of Havre
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.883, -109.680
A severe thunderstorm produced a wind gust to 89 mph at Havre 23N. The wind destoyed several farm sheds and snapped numerous trees.
Thunderstorm Wind, Blaine
- When
- July 23, 7:30 PM MST
- Where
- Blaine County, 16 mi S of Harlem
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.299, -108.780
A severe thunderstorm produced a wind gust to 72 mph at Harlem 16S.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Heavy Rain in Alabama, July 23, 20071 death · 1 injured · $13,000 · 50 kt wind · 5 events
- Damaging Wind in North Dakota, July 23, 2007$450,000 · 82 kt wind · 1 event
- Flash Flooding and Damaging Winds in Arizona, July 23, 2007$215,000 · 61 kt wind · 4 events
- Flash Flood and Dust Storm in Arizona, July 23, 2007$130,000 · 61 kt wind · 4 events
- Flash Flooding and Damaging Wind in Texas, July 23 to 24, 2007$24,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 23, 2007$5,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Kansas, July 23, 20071 in hail · 12 events
- Flash Flooding and Flood in Texas, July 23 to 29, 20078 events
- Heavy Rain in New Jersey, July 23, 20076 events
- Waterspouts in Gulf of Mexico, July 23, 20075 events
- Excessive Heat in South Dakota, July 23, 20074 events
- Hail and Damaging Wind in Tennessee, July 23 to 24, 2007$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45722, 45711, 45714, 45718, 45724, 45727.